Alabama, 2004

Damaging Wind in Alabama, July 25, 2004

July 25, 2004 · NWS BMX · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$8,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before the first event at Jul 25, 2:26 PM CST, 1 hour 34 minutes earlier.

Area forecast discussion, Jul 25, 2:26 PM CST, 1 hour 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
326 PM CDT SUN JUL 25 2004

.DISCUSSION...

NO BIG CHANGES TO THE REASONING PRESENTED IN PREVIOUS DISCUSSIONS...
SO FORECAST WILL NOT CHANGE A WHOLE LOT.  ONGOING CONVECTION THIS
AFTERNOON WILL PLAY A BIG PART IN POPS TONIGHT.  OTHERWISE...
ONGOING FORECAST OF LIKELY POPS TOMORROW LOOKS GOOD...WITH POPS
DECREASING FROM THE WEST ON TUESDAY.

MAIN CHANGE TO THE EXTENDED PORTION IS TO TWEAK TEMPS BACK UP IN THE
SOUTH FOR THE END OF THE WEEK AND INTO NEXT WEEKEND.  TEMPS HAVE
AVERAGED 3-5 DEGREES WARMER IN MGM COMPARED TO BHM RECENTLY.  SO
EITHER THE MEX NUMBERS (WHICH ARE DIFFERENT BY ABOUT ONE DEGREE
EACH PERIOD) ARE TOO HIGH FOR BHM...OR TOO LOW FOR MGM. I THINK IT
IS THE LATTER RATHER THAN THE FORMER.

&&

.PRELIMINARY NUMBERS...

GADSDEN    72 87 69 87 69 / ?? 60 30 30
ANNISTON   73 87 70 87 70 / ?? 60 30 30
BIRMINGHAM 73 87 69 88 69 / ?? 60 30 20
TUSCALOOSA 73 89 69 89 69 / ?? 60 30 20
CALERA     73 88 70 89 70 / ?? 60 30 30
AUBURN     74 89 72 89 71 / ?? 60 30 40
MONTGOMERY 74 90 73 90 71 / ?? 60 30 30
TROY       73 90 73 90 71 / ?? 60 30 40
&&

.BMX WATCHES/WARNINGS/ADVISORIES...NONE.
&&

61
Hazardous weather outlook, Jul 25, 12:13 PM CST, 3 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
113 PM CDT SUN JUL 25 2004

ALZ011>015-017>050-252359-
MARION-LAMAR-FAYETTE-WINSTON-WALKER-BLOUNT-ETOWAH-CALHOUN-CHEROKEE-
CLEBURNE-PICKENS-TUSCALOOSA-JEFFERSON-SHELBY-ST. CLAIR-TALLADEGA-
CLAY-RANDOLPH-SUMTER-GREENE-HALE-PERRY-BIBB-CHILTON-COOSA-TALLAPOOSA-
CHAMBERS-MARENGO-DALLAS-AUTAUGA-LOWNDES-ELMORE-MONTGOMERY-MACON-
BULLOCK-LEE-RUSSELL-PIKE-BARBOUR-
113 PM CDT SUN JUL 25 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...(THIS AFTERNOON AND TONIGHT)

...SLIGHT RISK OF SEVERE STORMS THIS AFTERNOON AND TONIGHT...

SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED ACROSS THE AREA.
THE STORM PREDICTION CENTER HAS A SLIGHT RISK OF SEVERE STORMS
GENERALLY ALONG AND NORTH OF INTERSATE 20 AS A VERY MOIST AND
UNSTABLE AIR MASS REMAINS IN PLACE.  A FEW STORMS MAY BE CAPABLE OF
PRODUCING WIND DAMAGE AS WELL AS LOCALLY HEAVY RAINFALL.

ACROSS THE SOUTHERN SECTIONS STRONG STORMS WILL BE POSSIBLE ALONG
WITH LOCALLY HEAVY RAINFALL AS ANY STORM THAT DEVELOPS WILL MOVE VERY
SLOWLY ACROSS THE AREA.

WET MICROBURST POTENTIAL THIS AFTERNOON:
BIRMINGHAM...MODERATE
MONTGOMERY...MODERATE

.DAYS TWO THROUGH SEVEN...(MONDAY THROUGH SATURDAY)

NO HAZARDOUS WEATHER IS EXPECTED.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF EMERGENCY MANAGEMENT AND STORM SPOTTERS
MAY BE REQUIRED THIS AFTERNOON AND TONIGHT.

In the hours before

Local storm report, Jul 25, 1:35 PM CST, 2 hours 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
235 PM CDT SUN JUL 25 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0235 PM     HAIL             HOOVER                  33.38N 86.82W
07/25/2004  0.88 INCH        JEFFERSON          AL   AMATEUR RADIO

            NICKEL SIZED HAIL

&&
Local storm report, Jul 25, 1:44 PM CST, 2 hours 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
244 PM CDT SUN JUL 25 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0240 PM     HAIL             HOOVER                  33.38N 86.82W
07/25/2004  0.75 INCH        JEFFERSON          AL   AMATEUR RADIO

            PENNY SIZED HAIL IN THE BLUFF PARK AREA OF HOOVER

&&
Local storm report, Jul 25, 1:58 PM CST, 2 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
258 PM CDT SUN JUL 25 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0250 PM     HAIL             1 W HOOVER              33.38N 86.84W
07/25/2004  0.75 INCH        JEFFERSON          AL   AMATEUR RADIO

            PENNY SIZED HAIL JUST WEST OF HOOVER

&&
Local storm report, Jul 25, 2:15 PM CST, 1 hour 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
315 PM CDT SUN JUL 25 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0310 PM     TSTM WND GST     INVERNESS               33.40N 86.72W
07/25/2004  60 MPH           SHELBY             AL   PUBLIC

            FORMER NWS EMPLOYEE REPORTED 60 MPH WINDS AND TREES DOWN
            IN THE GREYSTONE AREA OF NORTH SHELBY COUNTY.

&&
Local storm report, Jul 25, 2:23 PM CST, 1 hour 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
323 PM CDT SUN JUL 25 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0321 PM     HAIL             WOODSTOCK               33.21N 87.15W
07/25/2004  0.75 INCH        BIBB               AL   PUBLIC

            PENNY SIZED HAIL

&&
Special weather statement, Jul 25, 3:27 PM CST, 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
427 PM CDT SUN JUL 25 2004

ALZ019-252200-
CALHOUN-
427 PM CDT SUN JUL 25 2004

...SIGNIFICANT WEATHER ALERT IN EFFECT FOR CALHOUN COUNTY UNTIL 500
PM CDT...

...FREQUENT CLOUD TO GROUND LIGHTNING IS POSSIBLE FROM AN APPROACHING
THUNDERSTORM...

...SMALL HAIL IS POSSIBLE FROM AN APPROACHING THUNDERSTORM...

AT 423 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM OVER WEAVER.  THIS THUNDERSTORM WAS NEARLY STATIONARY.

THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR BLUE MOUNTAIN...
WEAVER AND JACKSONVILLE THROUGH 500 PM CDT.

THE PRIMARY THREAT FROM THESE STORMS IS FREQUENT CLOUD TO GROUND
LIGHTNING STRIKES. IF YOU ARE OUTDOORS IN THE VICINITY OF THESE
STORMS...TAKE SHELTER NOW. IF LIGHTNING IS OBSERVED... WAIT AT LEAST
30 MINUTES AFTER THE LAST LIGHTNING FLASH OR THUNDER BEFORE RESUMING
OUTDOOR ACTIVITIES.

The radar

The Birmingham radar (KBMX), 94 km away, was scanning. The volume nearest the first event began at 21:58 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Calhoun

When
July 25, 4:00 PM CST to 4:20 PM CST
Where
Calhoun County, Oxford
Measured
50 kt (58 mph) estimated gust
Property damage
$8,000
Reported by
EMERGENCY MANAGER
Coordinates
33.583, -85.883

Several trees were blown down from Oxford to Jacksonville.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2004Every state in 2004This day in weather historyWarnings in Alabama, July 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5417217.